Illinois, 2020

Flash Flood and Damaging Winds in Illinois, May 25, 2020

May 25, 2020 · NWS DVN · 3 events in 2 counties and zones

A warm front brought heavy rain and thunderstorms to eastern Iowa, northeast Missouri, and Illinois the evening of May 25th, 2020. Flash flooding, and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front brought heavy rain and thunderstorms to eastern Iowa, northeast Missouri, and Illinois the evening of May 25th, 2020. Flash flooding, and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 11:45 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 11:45 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT Mon May 25 2020

...AVIATION UPDATE...

.UPDATE...
Issued at 1103 AM CDT Mon May 25 2020

Many dry hours are ahead this Memorial Day. A subtle mid level
gravity wave continues to propagate eastward, through a mid level
layer of marginally unstable air and moisture. The numerous small
heavy rain cores should shift east with this wave, and behind it,
the post wave subsidence will allow for several hours of sunshine,
and the advertised warm and humid day. The storm threat will then
resume this afternoon as ample CAPE interacts with the next wave
of storms moving north from MO.

ERVIN

&&

.SYNOPSIS...
Issued at 340 AM CDT Mon May 25 2020

Humid, and fairly tranquil early this morning. A couple of whirling
dervishes were noted on regional radars... one approaching the
south side of Chicago and the other more subtle lifting across
southeast Iowa with both accompanied by some showers. A much
stronger dervish of the mesocale convectively enhanced variety was
observed lifting north-northeastward from Kansas. The pattern
aloft features a deep upper trough over the Plains, and ridging
from the Ohio Valley into the Southeast. Our area will reside in
between the two, and within a moisture rich southerly flow subject
to continued shower and storm chances.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 340 AM CDT Mon May 25 2020

Key Messages:

1) Continued warm and humid.

2) Some areas will have to dodge a shower or storm at times, but
many dry hours are expected.

Forecast details:

The precipitation forecast is one that remains challenging, as
we've been thrust into a summer-like regime characterized by
lack of synoptic scale forcing. This requires scrutiny of the
mesoscale for potential triggers, i.e. boundaries, mesoscale
convectively enhanced vort maxes (MCVs), etc. We've noted the
stronger Kansas MCV early this morning, and a more subtle
dervish over southeast Iowa. And recently in going back and
forth between water vapor imagery/radar and typing noted another
low amplitude wave over southern Illinois. Broad southerly flow
on the backside of the eastern ridge will promote northward
propagation of these perturbations owing to a potential period
of more prominent shower and storm chances for some areas this
morning. Seeing a signal for a lower coverage/PoP scenario
evolving this afternoon, as it looks a bit more subsident in the
wake of these passing waves with no real good forcing mechanisms
readily apparent. This evening may bring about another uptick in
rain chances for some, especially west of the Mississippi River.
This looks to be tied to current activity over portions of OK/TX.
And again may lead to potentially scaling back to a more limited
coverage overnight as this wave passes. That's my best estimate
on timing windows of better precipitation chances as of right
now, based on observational data/trends and summer forecasting
techniques of utilizing only heights/vorticity, moisture and
advection, wind divergence... and also 850/700 mb T/Td for genesis
and track of MCS's.

Bottom line as already highlighted is that despite the shower and
storm chances there will exist quite a few dry hours today and
tonight.

Bulk shear 0-6km is progged on the weak/low side of around 20 kts
but modest instability and so can't rule out pulse type stronger
storm, but any organized severe potential looks rather low...
again barring any unforeseen changes to mesoscale brought upon by
these waves. Perhaps the biggest concern with any storm will be
very heavy rain and localized flooding, as PWATs remain in the
range of 1.4 to 1.6 inches and movement of Meso-Beta scale
convective elements shown to be around 10 kts or less.

As for temperatures, generally 80s for highs and 60s for lows.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 340 AM CDT Mon May 25 2020

Key Messages:

1. Continued chances for precipitation Tues-Thurs in the overnight
hours and the afternoon/evening. There will also be dry hours each
day.

2. Cooler and dry conditions expected late week and into the
weekend, with near seasonable temperatures.

Discussion:

Tuesday...WAA showers and thunderstorms will be ongoing mainly to
the west of the area early Tuesday out ahead of a surface low
lifting northeast into SW Iowa. Some of these storms may impact the
western portions of the CWA in the morning, but it is unclear how
widespread they will be. There will be plenty of CAPE and PWs over
1.5" available, so heavy rain will be possible. I do not anticipate
any severe weather, as better shear profiles will be across central
Iowa. 00z HREF keeps most of the activity over western and central
Iowa during the morning and if that verifies, PoPs will need to be
lowered. A lull in the precipitation is expected late morning and
early afternoon, as forcing weakens. Additional storms may begin to
develop in the afternoon to the west of the area just east of Des
Moines/Ames, ahead of weak shortwave and associated surface low. The
00z NamNest takes these storms and tracks them northeast into SE
Minnesota by 00z Wed and they may clip our northwest counties.
Forecast soundings show weak mid level lapse rates and weak shear
with high PWs/CAPE values so a marginal severe risk is possible
mainly for large hail would be possible. SPC Day 2 outlook shows
this as a possibility as well.

Tuesday night-Thursday...upper low gets cutoff from the main flow
over Texas and brings unsettled weather to the southern Plains. Some
Gulf moisture will likely be entrained into this low during this
period preventing deeper moisture return getting into our area. In
any case, showers and thunderstorms will still be possible
especially during the afternoon hours. With weak flow aloft, it will
be difficult to pin point where storms will develop until we get
closer to this time period.

Thursday night-Saturday...longwave trough across the upper Midwest
will push a cold front through the forecast area Thursday night
ushering in a cooler and drier airmass. Seasonable temperatures will
be seen Friday and into the weekend with comfortable dewpoints
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1239 PM CDT Mon May 25 2020

Somewhat chaotic moist southerly flow will continue over the
region through Tuesday. While disorganized, showers and storms
will stream north through the period, and this will bring bouts of
IFR conditions, with many hours of VFR between. I have indicated a
period this evening of showers and possible storms. Locations in
Iowa through central Iowa will likely see some stratus as well
tonight, and this could linger through Tuesday morning. The
stratus is expected to have cigs of 1200 to 2000 ft.

ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, May 25, 3:28 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
428 AM CDT Mon May 25 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
428 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There are chances for thunderstorms today into this evening.
Any storms will be capable of producing gusty winds, and
heavy rainfall which could lead to localized minor flooding.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are possible Tuesday afternoon and evening west of the
Mississipi River. Lightning, locally heavy rainfall, and small hail
will be the main threats.

Additional thunderstorms will be possible Wednesday through
Thursday. It is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, May 25, 12:09 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Mon May 25 2020

ILC071-109-187-251845-
Henderson-Warren-McDonough-
109 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENDERSON...
SOUTHERN WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES UNTIL 145 PM
CDT...

At 109 PM CDT, a strong thunderstorm was located near Sciota, or 11
miles northwest of Macomb, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Roseville, Raritan, Sciota, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek, Ponemah, Youngstown and Larchland.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4062 9086 4090 9072 4076 9044 4074 9044
      4056 9074
TIME...MOT...LOC 1809Z 215DEG 18KT 4063 9077

Ervin

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 25, 12:47 PM CST
Where
Warren County, 0.87 mi NW of Nemo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.880, -90.590

A grain bin was blown in and an outbuilding damaged.

Thunderstorm Wind, Warren

When
May 25, 12:48 PM CST
Where
Warren County, 1.73 mi NW of Nemo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.890, -90.600

A barn roof was damaged.

Flash Flood, Putnam

When
May 25, 2:17 PM CST to 4:00 PM CST
Where
Putnam County, 1.35 mi SE of Goose Lake to 1.48 mi SSE of Goose Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.215, -89.403

Law enforcement reported water and debris washed out Log Cabin Road and Route 29, south of Putnam Road. The road was impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892907, 892908, 892906.